At one time or another, we’ve all felt dizzy or lightheaded when we stand up too quickly after sitting or lying down. For some, this sensation is not just an occasional inconvenience but also part of a chronic disorder. Those affected by postural orthostatic tachycardia syndrome, also known as POTS, suffer from dizziness upon standing, which is often accompanied by other weakening symptoms such as nausea, fatigue, headache, and heart palpitations.
POTS is a result of the circulatory system not reacting properly to changes in the body’s position; blood vessels do not constrict to compensate for the needed change in blood pressure. Tachycardia, or abnormal heart rate, is the predominant sign, but symptoms can present themselves in a wide range of types and severity. In some patients, they are relatively mild and can fade after a few years. In others, the body’s reaction to POTS is so severe that it can be incapacitating, preventing them from accomplishing even the simplest daily activities.
A neurologist is often responsible for making an official diagnosis, as this hard-to-pinpoint nervous disorder is autonomic. Doctor involvement is necessary for proper identification and management of POTS, since it can be caused by a variety of conditions and manifest in different ways.
There is no known cure for POTS, but combinations of treatments are effectively used to manage the disease in many. These usually include dietary and lifestyle modifications, most notably an increase in fluid and sodium intake with aerobic exercise regimens to help reduce the frequency and strength of the dizziness. Various medications are also sometimes prescribed, though patient sensitivity and reactions can be so unpredictable that any neurologist exploring these pharmaceutical treatments tends to proceed very carefully.
If you want to learn more about POTS or have a specific question you’d like to ask, check out our Ask A Doc section to submit your own question or read answers to previous questions.